Michigan, 2002

Ice Storm in Michigan, December 18, 2002

December 18, 2002 · NWS MQT · 11 events in 11 counties and zones

Southerly flow from a strong area of low pressure over Minnesota brought abundant moisture and warm air aloft into Upper Michigan during the morning of December 18th. At the surface, early morning temperatures were still below freezing when rain began falling over the southern Upper Peninsula and then spread northward.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Southerly flow from a strong area of low pressure over Minnesota brought abundant moisture and warm air aloft into Upper Michigan during the morning of December 18th. At the surface, early morning temperatures were still below freezing when rain began falling over the southern Upper Peninsula and then spread northward. As the rain fell, it froze on road surfaces as well as cars, trees and other objects. A quarter of an inch of ice accumulation was reported in Powers, Paulding, Cornell, Rock, Arnold, Wetmore, McMillan, Steuben and Nestoria. Watersmeet reported half an inch of ice and Iron Mountain reported a third of an inch of ice. Many schools were closed and numerous minor auto accidents were reported. The freezing rain ended about noon as temperatures warmed above freezing and the accumulated ice began melting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 18, 4:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 18, 4:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 AM EST TUE DEC 17 2002

...AMOUNT OF ICE/CHANGEOVER TIMING AND RESULTING HEADLINES IS MAIN
FOCUS...

REGIONAL RADAR MOSAIC SHOWING WARM AIR ADVECTION/ISENTROPIC LIFT
PCPN SURGING TOWARD UPR GREAT LAKES. HIGHEST COVERAGE/MOST INTENSE
ECHOES SITUATED FM SE MN INTO NW IL...IN PVA ZONE AHEAD OF LEADING
H5/H7 SHORTWAVES INTO CNTRL IA. GRB RADAR DOES SHOW ECHOES IN ERN WI
RAPIDLY FILLING IN/INTENSIFYING WITHIN LAST 2 HRS. INTENSITY OF SYSTEM
IS APPARENT WITH TS OBSERVED AS FAR NORTH AS EAU CLAIRE, WI EARLIER
TONIGHT. SECOND SHORTWAVE ALONG WITH 110+ KT JET PUSHING INTO SRN
MO...WITH NUMEROUS TS NOTED THERE. LATEST RADAR LOOPS AND MODEL
GUIDANCE LEAD TO HIGH CONFIDENCE IN PCPN COVERAGE...AND INTENSITY.

NUMEROUS CONVECTIVE ELEMENTS IN THE LEADING BATCH OF PCPN WITH VSBYS
BLO 4SM IN FZRA INTO CNTRL WI...REPORTS OF QUICKLY DETERIORATING
ROAD CONDITIONS IN IMT WITH ONLY 6SM FZRA REPORTED AS OF THAT
REPORT...AND T/TD EXPECTED TO REMAIN BLO FZG THROUGH MIDDAY HAVE LED
ME TO UPGRADE ADVY TO ICE STORM WARNING. NEED TO STRESS THAT DO
EXPECT CONDITIONS TO IMPROVE RAPIDLY/DRAMATICALLY BY EARLY AFTN AS
SFC TEMPS SHOULD WARM ABOVE FZG. HOWEVER...THOUGHT THAT MORNING
INTENSITY OF FZRA (SEE LATEST SWOMCD) WARRANTS THE UPGRADE TO
WARNING.

00Z ETA AND AVN HAVE TRENDED LONGER WITH DURATION OF BLO FREEZING
TEMPS FOR CWA TODAY COMPARED TO GUIDANCE FM 12-24HRS AGO. CURRENTLY
SFC TEMPS GENERALLY RUNNING IN THE UPR 20S TO AROUND 30...WITH TD IN
THE LOW-MID 20S. PROJECTED T/TD RISE TO MID 30S/LWR 30S BY EARLY
AFTN. STILL...BASED ON CURRENT LAYOUT OF T/TD OVER WRN GREAT LAKES
AND PERSISTENT ESE WIND CONTINUING THROUGH LATE AFTN...WITH TRUE
WARM FRONT (CURRENTLY STILL S OF CHICAGO IL) NOT PROGGED TO ARRIVE
UNTIL NEAR 00Z...BELIEVE MODELS ARE WARMING TOO QUICKLY. EXCEPTIONS
ARE NEAR LAKE MI (ESC T/TD AT 07Z 36/27F) AND POSSIBLY OVER KEWEENAW
PENINSULA WITH ERLY COMPONENT WIND BRINGING IN SHALLOW WARMER MARINE
LAYER.

THINK HIGHER TERRAIN OVER WRN UPR MI AND EVEN MORE SO LOWER
ELEVATION LOCATIONS IN LUCE COUNTY ARE AREAS THAT FEASIBLY COULD
STAY BLO FREEZING FOR DURATION OF DAY. ERN AREAS OF CWA SHOULD SEE
SIG PCPN THROUGH AFTN AS SURGE OF 1000-850MB MOISTURE (OVR MO/IL
ATTM) MOVES NE ON NOSE OF H85 THETA-E RIDGE...AHEAD OF PRIMARY
SHORTWAVE. EXPECT ALL THIS WILL OCCUR OVER A SUBFREEZING LAYER
THROUGH EARLY AFTN. CONVECTION COULD ALSO MAKE IT INTO ERN HALF CWA
AS H8-H7 LAPSE RATES ARE ABOVE 6C WITH SI/S OF +1 AND IF THIS WOULD
ARRIVE BEFORE TEMPS GO ABOVE FZG IT WOULD ONLY ADD TO LOCALLY HVY
FZRA AND SIG ICING POSSIBILITY. AGAIN...EXPECT FZG PRECIP TO
CHANGEOVER BY EARLY AFTN MOST AREAS...BUT THIS WILL HAVE TO BE
MONITORED VERY CLOSELY.

AFTER ICING HAZARD SUBSIDES...LOOKING FOR LIKELY POPS FOR PLAIN OL
RAIN FOR MQT-IRON COUNTIESTO THE EAST FOR THIS EVENING. WITH NOSE
OF THETA-E RIDGE AND DRY SLOT BOTH PUNCHING INTO NRN LAKE MI HAVE
INCLUDED MENTION OF A RUMBLE OF THUNDER FOR ERN ZONES LATE THIS
AFTN-THIS EVENING. ETA/GFS BRING COLDER AIR QUICKER IN FOR THU...SO
HAVE TRIMMED HIGHS ESPECIALLY IN WEST AND WENT WITH RA/SN CHANGING
TO SN FOR THE WRN ZONES ALSO...INTENSITY SHOULD REMAIN LIGHT THOUGH.
LIGHT SNOW CHANCE SPREADS OVER REST OF ZONES THU NIGHT INTO FRI AS
UPR LOW SLOWLY DRIFTS ACROSS UPR LAKES REGION. SECONDARY TROUGH
COMES THROUGH LATE FRI WITH WIND SHIFTING W. ALSO...H85 TEMPS
FALLING TO AROUND -10C. THIS COULD GET LES GOING OVER KEWEENAW
PENINSULA AT THAT TIME. NO CHANGES MADE BEYOND FRI.

COORD WITH APX/GRB/DLH/SPC...THANKS TO ALL.

.MQT...ICE STORM WARNING TODAY             MIZ004>007-014-085.
       ICE STORM WARNING THROUGH MIDDAY    MIZ002-009>011-084.
       FREEZING RAIN ADVISORY TODAY        MIZ001-003.
       FREEZING RAIN ADVISORY THIS MORNING MIZ012>013.
       GALE WARNING EAST 2/3 LAKE SUPERIOR

JLA
Hazardous weather outlook, Dec 18, 6:55 AM EST, 5 minutes before
MIZ001>007-009>014-084-085-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
655 AM EST WED DEC 18 2002

...SIGNIFICANT ICE ACCUMULATION EXPECTED THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

EXPECT FREEZING RAIN TO CONTINUE THROUGH THE MORNING ACROSS MUCH OF
WESTERN AND CENTRAL UPPER MICHIGAN. SIGNIFICANT ICE ACCUMULATION OF
A QUARTER INCH OR MORE IS POSSIBLE AS THE RAIN FREEZES UPON CONTACT
WITH THE GROUND. FREEZING RAIN WILL MIX WITH AND CHANGE OVER TO ALL
RAIN DURING THE AFTERNOON AS TEMPERATURES WARM INTO THE 30S. ROADS
WILL BE TREACHEROUS DURING THE MORNING...SO USE EXTREME CAUTION IF
YOU MUST TRAVEL. DAMAGE TO TREE LIMBS AND POWER LINES IS ALSO
POSSIBLE AS THE ICE ACCUMULATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED TODAY FOR REPORTS OF ICE
ACCUMULATION.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Menominee

When
December 18, 7:00 AM EST
Where
Menominee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Ice Storm, Delta

When
December 18, 7:00 AM EST
Where
Delta forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Ice Storm, Gogebic

When
December 18, 7:00 AM EST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Ice Storm, Iron

When
December 18, 7:00 AM EST
Where
Iron forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Ice Storm, Ontonagon

When
December 18, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Ice Storm, Dickinson

When
December 18, 8:00 AM EST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Ice Storm, Baraga

When
December 18, 9:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Ice Storm, Marquette

When
December 18, 9:00 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Ice Storm, Alger

When
December 18, 9:00 AM EST
Where
Alger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Ice Storm, Schoolcraft

When
December 18, 9:00 AM EST
Where
Schoolcraft forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Ice Storm, Luce

When
December 18, 10:00 AM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327075, 5327076, 5327077, 5327079, 5327078, 5327080, 5327081, 5327082, 5327083, 5327084, 5327085.